Kawasaki-like syndromes and other vasculitic syndromes in HIV-infected patients

Raymond M. Johnson, Giorgio Barbarini, Giuseppe Barbaro

Research output: Contribution to journalArticle

Abstract

Excluding drug-related hypersensitivity reactions, vasculitic syndromes are not common in HIV-positive patients. Review of the existing literature suggests that HIV positive patients may be predisposed to polyarteritis nodosa, microscopic polyarteritis, Kawasaki-like syndromes, acute occlusion syndromes, primary angiitis of the central nervous system and erythema elevatum diutinum. With the exception of erythema elevatum diutinum, these vasculitic syndromes have significant morbidities and mortality if they are not treated. It is therefore important to make these diagnoses and to initiate appropriate therapy in a timely fashion. Because fevers, malaise, weakness, rashes, headaches and neurologic symptoms are common in HIV-positive patients, it is probable that some cases of vasculitis go undiagnosed. In this report, we review vasculitic syndromes seen in HIV-positive patients. We also re-examine a previously published case of a young HIV-positive male who died of an acute myocardial infarction without atherosclerotic disease. Immunohistopathology of the affected arteries suggests that he died of a Kawasaki-like syndrome.

Original languageEnglish
JournalAIDS (London, England)
Volume17
Issue numberSUPPL. 1
Publication statusPublished - Apr 2003

Keywords

  • Erythema elevatum diutinum
  • HIV
  • Kawasaki
  • Polyangiitis
  • Polyarteritis nodosa
  • Primary angiitis of the central nervous system
  • Vasculitis

ASJC Scopus subject areas

  • Immunology and Allergy
  • Immunology
  • Infectious Diseases
  • Health(social science)

Fingerprint Dive into the research topics of 'Kawasaki-like syndromes and other vasculitic syndromes in HIV-infected patients'. Together they form a unique fingerprint.

  • Cite this

    Johnson, R. M., Barbarini, G., & Barbaro, G. (2003). Kawasaki-like syndromes and other vasculitic syndromes in HIV-infected patients. AIDS (London, England), 17(SUPPL. 1).